Hail, Fairfield
- When
- April 2, 4:33 PM EST to 4:37 PM EST
- Where
- Fairfield County, Lancaster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -82.600
Dime to nickel sized hail was reported.
Scattered thunderstorms developed ahead of a strong cold front moving east through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed ahead of a strong cold front moving east through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 2:44 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT SAT APR 2 2016
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION THIS
AFTERNOON...BRINGING HIGH WINDS ALONG WITH SOME SHOWERS. A RIDGE
OF HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA
TONIGHT...ALLOWING WINDS TO DIMINISH. THE HIGH PRESSURE WILL SLIDE
ACROSS THE AREA SUNDAY BEFORE ANOTHER COLD FRONT MOVES INTO THE
OHIO VALLEY BY MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WINDS HAVE CONTINUED TO INCREASE THROUGH THE AFTERNOON AS A STRONG
SHORT WAVE DIVES SOUTH. JUST TO THE WEST THERE HAVE BEEN A COUPLE
REPORTS OF WIND GUSTS AROUND 60 MPH. EXPECTING THESE STRONGER WIND
GUSTS TO SLOWLY MAKE THERE WAY INTO OUR AREA OVER THE NEXT COUPLE
OF HOURS. SHOWERS ARE ALSO MOVING IN FROM THE WEST AS THE COLD
FRONT APPROACHES AND LAPSE RATES STEEPEN. LAPSE RATES ACTUALLY
REMAIN RATHER STEEP EVEN AS THE SUN SETS DUE TO THE STRONG CAA.
ALSO LOOKED AT THE 1.5 PV SURFACE ON THE RAP AND IT SHOWS THE 1.5
SURFACE DOWN TO 700 MB ACROSS THE AREA WITH THE SOUTHERN CWA RIGHT
ON THE GRADIENT. AS THE SHORT WAVE EXITS AND THE PRESSURE GRADIENT
BEGINS TO RELAX WINDS WILL FOLLOW SUITE. HAVE ALSO KEPT A WIND
ADVISORY GOING FOR A BIT AFTER THE HIGH WIND WARNING AS SOME
HIGHER GUSTS WILL STILL LINGER.
AS THE SHORT WAVE PASSES AND WINDS BEGIN TO WEAKEN TEMPERATURES
WILL QUICKLY BEGIN TO FALL. AM EXPECTING LOW TEMPERATURES IN THE
MID 20S ACROSS THE NORTH AND UPPER 20S ACROSS THE SOUTH.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
ON SUNDAY MORNING A RIDGE OF HIGH PRESSURE WILL BE EXTENDING
TOWARDS THE NORTHEAST WITH THE CENTER OF THE HIGH PRESSURE OVER
CENTRAL TENNESSEE. 850 MB TEMPERATURES SUNDAY MORNING START OFF
COLD NEAR MINUS 10... BUT AS THE SHORT WAVE PULLS EAST STRONG LOW
LEVEL WAA WILL KICK IN WITH 850 TEMPERATURES QUICKLY RISING TO 8
OR 10 DEGREES ABOVE ZERO. LOW LEVEL THICKNESSES ALSO ARE
FORECASTED TO RISE FROM AROUND 1270 M IN THE MORNING TO 1330 M BY
THE AFTERNOON. THIS WILL MAKE HIGH TEMPERATURES IN PARTICULARY
DIFFICULT BUT HAVE TRENDED HIGHS TOWARDS THE AFTERNOON VALUES OF
THE 850 TEMPS AND LOW LEVEL THICKNESSES.
SUNDAY EVENING ANOTHER SHORT WAVE WILL DIVE SOUTH INTO THE SOUTHERN
CANADIAN PROVINCES ALLOWING A SURFACE LOW IN SOUTHEASTERN
MINNESOTA TO APPROACH THE AREA. THE SURFACE LOW WILL BE LOCATED
JUST NORTH OF THE AREA MONDAY MORNING WITH LIGHT PRECIP FORMING
SOUTH OF THE LOW CENTER. HIGH RES ARW/NMM ARE IN GOOD AGREEMENT
STARTING PRECIP ACROSS THE NORTHERN ZONES NEAR 3Z AND PUSHING ALL
PRECIP THROUGH THE AREA BY 18Z MONDAY. PWATS WITH THE LOW ARE
FORECASTED TO RISE AROUND 0.85"... VIA NAM/GFS SOUNDINGS... WITH
WEAK TO MODEST OMEGA VALUES. THE WEAKER OMEGA VALUES AREN'T
SURPRISING AS EVEN THOUGH WAA IS STRONG AT THE TIME VORTICITY
ADVECTION IS NEUTRAL TO ACTUALLY SLIGHTLY NEGATIVE. MONDAY
AFTERNOON PVA STARTS TO MOVE INTO THE AREA BUT SO DOES STRONG CAA
SO OMEGA VALUES ARE VERY WEAK WHICH CLEARLY INDICATES THE
CANCELING OF THE LIFT. MONDAY EVENING THE TROUGH AXIS WILL SLOWLY
PUSH EAST ALLOWING THE AREA TO FALL ON THE CONVERGENT SIDE WITH
HIGH PRESSURE MOVING IN FROM THE NORTH.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
PERIOD BEGINS WITH QUIET/COOL WEATHER AS CANADIAN HIGH PRESSURE
REMAINS IN CONTROL FOR MUCH TUESDAY INTO TUESDAY NIGHT. PROBABLY
WILL BE SOME FROST/FREEZE POTENTIAL ONCE AGAIN IN FAVORED DRAINAGE
AREAS OF THE SCIOTO VALLEY AND CENTRAL OHIO NEAREST THE SURFACE
RIDGE AXIS. FURTHER WEST/SOUTHWEST...INCREASING SOUTHERLY FLOW
STARTING TUESDAY AND CONTINUING WEDNESDAY WILL ALLOW FOR A QUICK
TURNAROUND IN TEMPERATURES WITH HIGHS GOING FROM THE 40S ON TUESDAY
INTO THE 50S TO LOWER 60S WEDNESDAY. ANOTHER STRONG S/W TROUGH TO
DIG INTO AND THROUGH THE GREAT LAKES WED AFTN SENDING ANOTHER STRONG
COLD FRONT INTO THE AREA. MOISTURE RETURN RIGHT NOW LOOKS WEAK-
MODERATE SO THUNDER POTENTIAL A LITTLE UNCERTAIN RIGHT NOW WITH THIS
SYSTEM BUT RAIN DOES LOOK LIKELY.
BACK DOWN INTO THE 40S FOR HIGHS ON THURSDAY AMIDST STRONG COLD
ADVECTION AND GUSTY WINDS WHICH WILL SET UP YET ANOTHER LIKELY
ISSUANCE OF FROST/FREEZE HEADLINES FOR FRIDAY MORNING GIVEN 850MB
TEMPS DROPPING INTO -8C TO -10C. IT'S A MORE UNSETTLED PERIOD GIVEN
COLD CYCLONIC FLOW...LIKELY SOME INSTBY-DRIVEN SHOWER POTENTIAL IN
THE WAKE OF THIS SYSTEM TOWARD THE END OF THE WEEK. SOME OF THIS
COULD BE SNOW FRIDAY SO RUNNING WITH RAIN/SNOW SHOWER CHANCES AS
TEMPS HOLD IN THE LOWER/MID 40S AT PEAK HEATING AND IN THE 30S
MORNINGS/EVENINGS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A POTENT COLD FRONT WILL PUSH THROUGH TAF SITES BY THIS EVENING.
HIGH WINDS ALONG AND BEHIND THE FRONT WILL IMPACT TAF SITES THIS
AFTERNOON INTO THIS EVENING. AS DIRECTION SHIFTS TO WEST...GUSTS
TO 50 KNOTS ARE EXPECTED AT DAY CMH AND LCK...WITH ILN CVG AND LUK
CLOSE TO 50 KNOTS AS WELL. SPEEDS WILL SUBSIDE SLOWLY DURING THE
EVENING HOURS BEFORE FALLING BELOW 10 KNOTS LATE TONIGHT.
SHOWERS ARE ALSO FORECAST TO OCCUR NEAR THE FRONT ESPECIALLY AT
NORTHERN SITES. WITH AIRMASS DRIER THAN ANTICIPATED...HAVE BACKED
OFF INTENSITY TO LIGHT WHILE KEEPING TEMPORARY MVFR VISIBILITIES.
SKY COVER WILL NOT BE MAIN CONCERN WITH MODELS AND OBS INDICATING
VFR. LOOK FOR LIGHTER WINDS AND CONTINUED VFR ON SUNDAY.
OUTLOOK... MVFR CEILINGS ARE POSSIBLE ON MONDAY AND MONDAY NIGHT.
MVFR CONDITIONS ARE POSSIBLE AGAIN ON WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-
035-042>046-051>056-060>065-070>074-077>082-088.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
OHZ042-051>055-060>065-070>074-077>082-088.
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
WIND ADVISORY FROM 8 PM TO 11 PM EDT THIS EVENING FOR OHZ026-
034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR KYZ091>093.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
KYZ089>100.
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR KYZ091>093.
WIND ADVISORY FROM 8 PM TO 11 PM EDT THIS EVENING FOR
KYZ091>093.
WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR KYZ089-090-
094>100.
IN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-
059-066-073>075.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
INZ050-058-059-066-073>075-080.
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR INZ050-058-059-
066-073>075.
WIND ADVISORY FROM 8 PM TO 11 PM EDT THIS EVENING FOR INZ050-
058-059-066-073>075.
WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR INZ080.
&&
SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...HAINES
LONG TERM...BINAU
AVIATION...CONIGLIOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 350 PM EDT SAT APR 2 2016 OHZ026-034-035-043>046-056-032000- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION-DELAWARE-LICKING- 350 PM EDT SAT APR 2 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ080-KYZ089-090-094>100-032000- SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON- MASON-LEWIS- 350 PM EDT SAT APR 2 2016 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY AND NORTHERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. ANOTHER ROUND OF COLD WEATHER IS EXPECTED AGAIN BY TUESDAY MORNING. LOW TEMPERATURES RANGING FROM THE MID 20S TO THE LOWER 30S ARE FORECAST AT THIS TIME. AFTER A BRIEF WARM UP...COLD WEATHER WILL SETTLE INTO THE REGION ONCE AGAIN BY THE END OF THE WEEK. AT OR BELOW FREEZING TEMPERATURES WILL BE POSSIBLE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-KYZ091>093-OHZ042-051>055-060>065-070>074- 077>082-088-032000- WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON- CAMPBELL-DARKE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY- GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 350 PM EDT SAT APR 2 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND ADVISORY. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. ANOTHER ROUND OF COLD WEATHER IS EXPECTED AGAIN BY TUESDAY MORNING. LOW TEMPERATURES RANGING FROM THE MID 20S TO THE LOWER 30S ARE FORECAST AT THIS TIME. AFTER A BRIEF WARM UP...COLD WEATHER WILL SETTLE INTO THE REGION ONCE AGAIN BY THE END OF THE WEEK. AT OR BELOW FREEZING TEMPERATURES WILL BE POSSIBLE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND GST KHAO HAMILTON APT 39.36N 84.52W
04/02/2016 M58.00 MPH BUTLER OH ASOS
&&
ALANRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM NON-TSTM WND DMG RICHMOND 39.83N 84.89W
04/02/2016 WAYNE IN EMERGENCY MNGR
POWER LINES DOWNED ON TOP OF A PICKUP TRUCK DUE TO STRONG
WINDS IN NORTH 12TH STREET AREA.
&&
ALANRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM NON-TSTM WND DMG ENE CONNERSVILLE 39.66N 85.13W
04/02/2016 FAYETTE IN COUNTY OFFICIAL
SEVERAL TREES DOWN IN DOWNTOWN CONNERSVILLE. POWER LINE
ALSO DOWN ON 450 EAST.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG 1 W DELAWARE STATE PARK 40.40N 83.07W
04/02/2016 DELAWARE OH AMATEUR RADIO
SEMI OVERTURNED ON US 23 AND RADNOR ROAD. DAVIS
INSTRUMENTS NEAR LOCATION MEASURED 68MPH GUSTS AT THE
TIME.
&&
JGIBSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM NON-TSTM WND DMG 1 SE FRANKLIN FURNACE 38.60N 82.84W
04/02/2016 SCIOTO OH EMERGENCY MNGR
LARGE TREE DOWN
&&
ALANRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG 3 W BUTLER 38.79N 84.43W
04/02/2016 PENDLETON KY TRAINED SPOTTER
6 INCH BRANCH SNAPPED
&&
JGIBSONThe Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 hail. Local standard time, as filed.
Dime to nickel sized hail was reported.
The hail was reported as nickel to dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620648, 625290.